MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Outcomes attributed to adverse event, type of reportable event: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was created in the patient's spine in a different location than desired with navigation involved, although according to the surgeon: the deviation of 1 of the pilot holes created in the spine with the aid of navigation was detected by the surgeon before placing the following screw and finalizing the surgery, and this pilot hole was corrected at the very same surgery.The final outcome of this surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure by this deviating pilot hole created.There was no harm nor negative effect to the patient due to the deviating pilot hole, also not due to surgery/anesthesia prolong of ca.30-45min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the by ca.5-10mm deviating pilot hole drilled with the aid of navigation in the right sacrum is a movement of the navigation reference array unit during surgery in relation to the vertebra on which it was attached to (l1), due to an insufficient rigid fixation by the user and inadvertent forces applied to it during the surgery.The navigation array unit attachment was not centered on the spinous process as required for a sufficiently rigid fixation, and the drape was resting (and further manipulated while) on the reference during the scan applying forces to the array, that can further cause a change of its position during the registered scan compared to its location during the surgery.Movement of the reference array leads to a shift between the (pre-placement) image dataset displayed by the navigation and the actual patient anatomy, that cannot be compensated by the navigation application.Apparently, the resulting deviation between the registered patient scan displayed by the navigation and the actual patient anatomy during the surgery was not recognized by the user with the appropriate and necessary navigation accuracy verification of the registration and throughout the procedure, before creating the pilot hole.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Recall (if recall number is given) or correction/removal number (if given): brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar and sacral spine for a revision and extension of a pre-existing fusion of vertebrae l3 to s1, due to pseudoarthrosis, to revise a broken s1 screw and to extend the fusion to l2 to the ilium, with intended placement of 12 spine screws (5 new including one new trajectory for the broken screw, and 7 in the pre-existing pathways of the former construct), was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: with the patient in prone position, exposed the complete region of interest of the spine, removed the existing spine fixation hardware and attached the navigation reference on top of the construct on the spinous process of the vertebra l1.Acquired an intra-operative ct scan with automatic image registration of the current patient anatomy to the navigation.Verified the registration accuracy in navigation on the base of the array clamp and accepted the accuracy to proceed.Used the navigated pointer to determine a screw trajectory in the sacrum left, and prepared the bone (pilot hole) by drilling though the navigated drill guide 3.2mm.Determined that the drilled pilot hole "felt off", and detected that the navigation display deviated by ca.5-10mm from the actual patient anatomy, by placing the navigated pointer in a formerly existing spine pathway (deviating in the display by 5-10mm) and in the freshly drilled path (appeared accurate in navigation).Decided that the at this surgery just drilled pilot hole deviated by this amount from the intended path, and to correct it before the screw placement following the pilot hole.Performed a second intra-operative ct scan with automatic image registration to navigation, and corrected this deviating pilot hole to its intended location by re-drilling a new pilot hole with the same navigated method as above.Continued the surgery with navigation, using the navigated drill guide and a non-brainlab probe, tap and screwdriver, all calibrated to navigation for instrument position display, and placed the intended spine screws.Performed another intra-operative ct to confirm the correctness of the screw placements.Completed the surgery successfully as intended, and closed the patient.According to the surgeon: the deviation of 1 of the pilot holes created in the spine with the aid of navigation was detected by the surgeon before placing the following screw and finalizing the surgery, and this pilot hole was corrected at the very same surgery.The final outcome of this surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure by this deviating pilot hole created.There was no harm nor negative effect to the patient due to the deviating pilot hole, also not due to surgery/anesthesia prolong of ca.30-45min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key14236768
Report Number8043933-2022-00021
Device Sequence Number4887350
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2022
Initial Report FDA Received Date04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown